1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

How Many Hypo's Is Too Many?

Discussion in 'Type 1 Diabetes' started by James_Donnelly, Oct 23, 2018.

  1. Janetoby

    Janetoby Type 1 · Member

    Messages:
    21
    Likes Received:
    5
    Trophy Points:
    23
    Hi Circuspony, I find that my BSL can drop really really quickly when I am doing something I really enjoy, even if it is with little physical exercise. This might apply to your feeding your horses - it is an enjoyable time for you despite the manure! I'm not sure if I just become more relaxed and this triggers the BSL drop? Any one else have ideas on this? I have not read about it anywhere else.
     
  2. Keith_Simpson

    Keith_Simpson Type 2 · Active Member

    Messages:
    29
    Likes Received:
    10
    Trophy Points:
    23
    The more closely you monitor the less likly to have a hypo but that won't be encouraged by the GP because of the cost & so it probably means buying extra test strips. The difference between morning & other times of day is because the liver starts to dump glucose when you haven't eaten for around 8 hours & so typically breakfast requires more units.
     
    • Agree Agree x 1
  3. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,911
    Likes Received:
    11,800
    Trophy Points:
    198
    It has a long profile in everyone. People are just mistaken in thinking that it only lasts for 3 hours. Nearly all the fast acting insulin has a half life of around 55 minutes, which means it gets down to practically less than 1% being active in about 7 hours. Very few people are really aware how long the tail is and as a result, most people's insulin dosing doesn't account for rapid and long acting insulins correctly.

    Agreed, however, short term studies don't clearly tell you what the impact on hypo symptoms are in the long term, which is the real concern about running low levels for long periods, whether cognitively functioning or not.

    No. There have been studies in monkeys showing that levels need to get REALLY REALLY low before brain damage occurs. Brain cells and synapses aren't damaged until glucose levels drop down below 1.1 mmols for long periods (5-6 hours).
     
    • Informative Informative x 2
  4. evilclive

    evilclive Type 1 · Well-Known Member

    Messages:
    455
    Likes Received:
    398
    Trophy Points:
    83
    Got any references to hand for that? Looks good news.
     
  5. Circuspony

    Circuspony Type 1 · Well-Known Member

    Messages:
    633
    Likes Received:
    369
    Trophy Points:
    103
    That would explain my afternoon problems - effectively a build up in my system from breakfast / 2nd breakfast and lunch.
     
  6. cassie091

    cassie091 Type 1 · Active Member

    Messages:
    33
    Likes Received:
    48
    Trophy Points:
    58
    I have suffered severe night time hypos coming round on the floor and wondering where the hell I am. It takes a while for me to realise I am hypo. I am usually able to find the glucose tablets that I keep in various places in my bedroom. I consume about 3 and drag myself into bed to recover. I am usually soaking wet but unable to do anything about that for probably half an hour. Since I have been using the Libre I do not have as many but I find it difficult to predict what will happen during the night. The same number of carbs, the same insulin dosage, the same BG reading before I go to bed can result in a hypo, or an elevated BG or a stable BG in the morning. Don't understand why this should vary. Diabetes consultant has prescribed a different long-acting insulin. I am waiting for it to be prescribed by my GP and will be interested to see whether it stabilizes my night-time BGs.
     
    • Hug Hug x 1
  7. cassie091

    cassie091 Type 1 · Active Member

    Messages:
    33
    Likes Received:
    48
    Trophy Points:
    58
    I cannot abide the thought of apes (our closest relatives) being put through that sort of hell.
     
  8. lollyann1

    lollyann1 Type 1 · Well-Known Member

    Messages:
    120
    Likes Received:
    48
    Trophy Points:
    68

    Hi

    I am T1 on Novorapid and have about 1 Hypo a month.
     
  9. evilclive

    evilclive Type 1 · Well-Known Member

    Messages:
    455
    Likes Received:
    398
    Trophy Points:
    83
    Miaomiao (or blucon) on your libre + mobile phone = alarms to catch this. It's solved my night time hypo problem.
     
    • Agree Agree x 1
  10. Sideburnt

    Sideburnt Type 1 · Well-Known Member

    Messages:
    98
    Likes Received:
    61
    Trophy Points:
    78
    This is a really good point, there's also a big difference between being under 3mmol/l feeling low but otherwise still able to help oneself and being incoherent and unable to do anything to help yourself. Perhaps this is another benefit of Low Carb. Not banging on that drum again, but I've been incredibly low felt physically terrible and still able to think coherently if not lightheaded.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook